Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 418, NWS Atlanta, GA

November 28, 2005Fannin County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 28, 2005, 11:48 PM EST for Fannin County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2005, 11:48 PM EST (04:48 UTC)
Expired
Nov 29, 2005, 12:15 AM EST
In force
27 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Fannin County, GA

The radar

The Atlanta radar (KFFC), 163 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 290449
SVRFFC
GAC111-290515-
/O.NEW.KFFC.SV.W.0418.051129T0448Z-051129T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1148 PM EST MON NOV 28 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1215 AM EST

* AT 1143 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DIAL...AND MOVING NORTHEAST
  AT 45 MPH.  WIND GUSTS UP TO 60 MPH ARE MOST LIKELY AT ELEVATIONS
  ABOVE 2000 FEET.  IN THE VALLEYS...WINDS UP TO 40 MPH ARE POSSIBLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MORGANTON...MARGRET AND HURST.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3479 8432 3465 8419 3482 8409 3495 8418

$$
1 follow-up statement
000 
WWUS52 KFFC 290514
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 AM EST TUE NOV 29 2005

GAC111-290522-
/O.EXP.KFFC.SV.W.0418.000000T0000Z-051129T0515Z/
FANNIN GA-
1215 AM EST TUE NOV 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FANNIN COUNTY EXPIRED 
AT 1215 AM EST...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE COUNTY.  WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE STILL POSSIBLE 
IN THIS AREA AS OTHER STORMS WILL BE MOVING THROUGH THE COUNTY.

LAT...LON 3479 8432 3465 8419 3482 8409 3495 8418

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 28, 9:35 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 28, 9:35 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
935 PM EST MON NOV 28 2005

.UPDATE...
STRONG SOUTHERLY LOW LEVEL FLOW CONTINUES AHEAD OF A COLD FRONT
THAT WAS JUST ABOUT TO ENTER THE STATE FROM THE WEST LATE MONDAY
EVENING. A NEAR SOLID BAND OF SHOWERS AND THUNDERSTORMS CONTINUES
TO MARCH SLOWLY INTO GEORGIA. ALTHOUGH CAPES ARE LOW...WIND PROFILES
PRESENT A RISK OF AN ISOLATED SUPERCELL SHOULD DIFFLUENT FLOW ALOFT
AND/OR OTHER FORCING CREATE ENOUGH LIFT FOR MODERATELY DEEP
CONVECTION.

UPDATE MONDAY EVENING ADJUSTED POPS IN THE NORTHWEST CORNER OF THE
STATE...AND IN THE SOUTHEAST PORTION OF FORECAST AREA. POPS WERE
LOWERED TO MATCH PROGRESS OF MAIN BAND OF PRECIPITATION.

WILL KEEP WIND ADVISORY UP AS PRESSURE GRADIENT REMAINS STRONG.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM TUESDAY FOR
GAZ001-GAZ002-GAZ005-GAZ006-GAZ007-GAZ008-GAZ009-GAZ013-GAZ014-GAZ015
-GAZ016 WHICH IS IN EXTREME NORTHERN PORTION OF GEORGIA.

&&

15
Hazardous weather outlook, Nov 28, 7:09 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
709 PM EST MON NOV 28 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
709 PM EST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE UNTIL MIDNIGHT WEST GEORGIA...
...ISOLATED THUNDERSTORMS POSSIBLE EAST GEORGIA AFTER MIDNIGHT...

.SYNOPSIS...
A STRONG UPPER-LEVEL AND ASSOCIATED SURFACE LOW...LOCATED ACROSS
THE MIDWEST MONDAY EVENING...WILL MOVE NORTHEAST TOWARD THE GREAT
LAKES TONIGHT AND TUESDAY. A COLD FRONT TRAILED FROM THE SURFACE
LOW INTO MISSISSIPPI AND WESTERN TENNESSEE. THE FRONT WILL MOVE
EAST INTO GEORGIA TUESDAY MORNING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS EVENING WILL BE
DAMAGING STRAIGHT LINE WINDS AND OCCASIONAL CLOUD-TO-GROUND
LIGHTNING. THE GREATEST AREA OF CONCERN WILL BE WEST OF A LINE
FROM DALTON...TO ATLANTA...TO THOMASTON...TO AMERICUS...MAINLY
BEFORE MIDNIGHT.

.DISCUSSION...
THE ATMOSPHERE ACROSS GEORGIA DOES NOT APPEAR TO BE AS FAVORABLE
FOR SEVERE THUNDERSTORMS AS EARLIER EXPECTED. WHILE A STRONG LINE
OF THUNDERSTORMS CONTINUED TO SLOWLY APPROACH THE AREA FROM
ALABAMA THIS EVENING...THE BEST UPPER ATMOSPHERIC DYNAMICS WERE
LIFTING NORTH AWAY FROM THE REGION INTO THE OHIO VALLEY.
MEANWHILE...THE BEST THERMODYNAMICS WERE SINKING SOUTH TOWARD THE
GULF COASTAL REGION. THE STRONG LOW-LEVEL JET WAS LIFTING NORTH
INTO THE OHIO VALLEY. HELICITY VALUES...WHICH EARLIER HAD BEEN IN
THE 400 TO 500 RANGE ACROSS NORTH ALABAMA AND GEORGIA...HAVE
DROPPED INTO THE 200 RANGE. CAPES ARE ONLY IN THE 200 TO 500
RANGE...WHICH IS CONFINED TO THE SOUTHWEST SECTIONS OF THE
STATE...SOUTH OF COLUMBUS. THUS THE THREAT OF TORNADOES APPEARS TO
HAVE GREATLY DIMINISHED. ON THE OTHER HAND...A STRONG LOW-LEVEL
JET OF 40 MPH WILL REMAIN IN PLACE THROUGH THE EVENING AND
OVERNIGHT HOURS ACROSS NORTH AND CENTRAL GEORGIA. THUS...ISOLATED
THUNDERSTORMS DURING THE EVENING MAY PRODUCE DAMAGING STRAIGHT
LINE WINDS ACROSS WEST GEORGIA. AFTER MIDNIGHT...PARAMETERS ARE
EXPECTED TO BECOME EVEN LESS FAVORABLE FOR SEVERE THUNDERSTORMS AS
THE SYSTEM MOVES INTO EAST GEORGIA WHERE A RESIDUAL WEDGE OF COOL
AIR REMAINS IN PLACE. THUS...ONLY ISOLATED NON-SEVERE
THUNDERSTORMS ARE EXPECTED IN EAST GEORGIA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE IN EAST GEORGIA TUESDAY
MORNING...OTHERWISE HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
ISOLATED SPOTTER ACTIVATION IS STILL POSSIBLE UNTIL MIDNIGHT WEST
OF A DALTON...TO ATLANTA...TO AMERICUS LINE.

RAB

In the hours before

Special weather statement, Nov 28, 6:43 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 PM EST MON NOV 28 2005

GAZ001-290015-

643 PM EST MON NOV 28 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN NORTHWEST DADE
COUNTY UNTIL 715 PM EST...

AT 640 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF TRENTON...MOVING NORTHEAST
AT 35 MPH.  THIS STORM WILL CLIP THE NORTHWEST CORNER OF DADE COUNTY
AND MAY PRODUCE WIND GUSTS UP TO 40 MPH.  THE STORM WILL QUICKLY
MOVE INTO TENNESSEE BY 715 PM.

THE STORMS IN ALABAMA ARE WEAKENING AS THEY APPROACH NORTHWEST
GEORGIA.  ALTHOUGH SEVERE STORMS ARE BECOMING LESS LIKELY AS THE
EVENING PROGRESSES...THERE IS STILL A CHANCE OF WIND GUSTS UP TO 40
MPH THROUGH MIDNIGHT.
Special weather statement, Nov 28, 8:16 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
816 PM EST MON NOV 28 2005

GAZ002-290200-

816 PM EST MON NOV 28 2005

AT 812 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM LINWOOD TO 14 MILES SOUTH OF
LINWOOD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
SOUTHERN WALKER COUNTY. THESE WINDS MAY BLOW DOWN SMALL OR WEAK
TREES AND SOME POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Nov 28, 8:16 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
816 PM EST MON NOV 28 2005

GAZ002-290200-

816 PM EST MON NOV 28 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS ACROSS SOUTHERN WALKER
COUNTY UNTIL 900 PM EST...

AT 812 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM LINWOOD TO 14 MILES SOUTH OF
LINWOOD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
SOUTHERN WALKER COUNTY. THESE WINDS MAY BLOW DOWN SMALL OR WEAK
TREES AND SOME POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Nov 28, 8:35 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
835 PM EST MON NOV 28 2005

GAZ011-019-290215-

...SIGNIFICANT WEATHER ALERT FOR CHATTOOGA AND WESTERN FLOYD
COUNTIES UNTIL 915 PM EST...

835 PM EST MON NOV 28 2005

AT 829 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JAMES H. FLOYD STATE PARK TO 11
MILES SOUTHWEST OF COOSA...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE WITH THIS LINE OF
THUNDERSTORMS. THESE WINDS MAY BLOW DOWN SMALL OR WEAK TREES...WHICH
MAY AFFECT SOME POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Nov 28, 9:11 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
911 PM EST MON NOV 28 2005

GAZ030-041-290300-

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS 40 TO 45 MPH ACROSS POLK
AND HARALSON COUNTIES UNTIL 1000 PM EST...

911 PM EST MON NOV 28 2005

AT 907 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM FELTON TO 25 MILES SOUTHWEST OF
TALLAPOOSA ALABAMA...MOVING NORTHEAST AT 45 MPH.

THESE WIND GUSTS MAY BLOW DOWN SMALL OR WEAK TREES...WHICH MAY
AFFECT SOME POWER LINES. BRIEF HEAVY RAIN AND OCCASIONAL
CLOUD-TO-GROUND LIGHTNING WILL ALSO ACCOMPANY THIS ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 9:36 PM ESTSevere Thunderstorm WarningFFCFloyd, Polk33 min
Nov 28, 9:50 PM ESTSevere Thunderstorm WarningFFCBartow32 min
Nov 28, 11:36 PM ESTSevere Thunderstorm WarningFFCGilmer24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.